Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Omaha, NE

August 20, 2021Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2021, 6:08 PM CDT for Jefferson County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 6:08 PM CDT (23:08 UTC)
Expired
Aug 20, 2021, 6:29 PM CDT
In force
21 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS53 KOAX 202308
SVROAX
NEC095-202345-
/O.NEW.KOAX.SV.W.0136.210820T2308Z-210820T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
608 PM CDT Fri Aug 20 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southern Jefferson County in southeastern Nebraska...

* Until 645 PM CDT.

* At 608 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Fairbury to Mahaska, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fairbury, Endicott, Jansen, Reynolds, Steele City, Crystal Springs
  Campground, Buckley Creek Recreational Area, Camp Jefferson,
  Alexandria State Recreation Area, Rock Creek Station State
  Historical Park and Cub Creek Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 9737 4023 9735 4026 9700 4000 9699
TIME...MOT...LOC 2308Z 258DEG 22KT 4024 9716 4001 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mead
1 follow-up statement
234 
WWUS53 KOAX 202329
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
629 PM CDT Fri Aug 20 2021

NEC095-202338-
/O.CAN.KOAX.SV.W.0136.000000T0000Z-210820T2345Z/
Jefferson NE-
629 PM CDT Fri Aug 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However hail to penny 
size and wind gusts of 50 mph are still possible with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4001 9737 4023 9735 4026 9700 4000 9699
TIME...MOT...LOC 2327Z 258DEG 22KT 4027 9700 4004 9718 

$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:00 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 20, 6:00 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
600 PM CDT Fri Aug 20 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 247 PM CDT Fri Aug 20 2021

Well, no surprise, as early morning convection and clouds are
certainly playing a role in afternoon severe weather potential.
The OAX 18Z sounding showed a fairly stout cap that will have to
be overcome, and lingering clouds certainly aren't helping.
However, subsidence behind an eastward propagating gravity wave
(seen at 2 PM along a line including Fremont and Lincoln) has led
to some clearing. Unsure if this clearing will be enough to erode
the said cap, but should be enough to weaken it such that
convection is able to develop along the trailing cold front
(stretching from Yankton, SD, to Grand Island as of 2 PM).
Assuming storms are able to form, plenty of at least elevated
instability to work with, as the 18Z sounding showed 2550 J/kg of
MUCAPE. As far as shear goes, surface wind fields have become more
southwesterly immediately behind the aforementioned gravity wave,
really reducing the curvature in the low level hodograph.
However, should still see at least a slight uptick in strength of
low level flow given deepening low pressure in the Dakotas. Deeper
layer shear still largely looks to remain near and behind the
front, so really only looking like a very narrow corridor right
along the front for any storm organization. Even then, the deep
layer shear is largely parallel to the boundary, so would expect a
transition to more linear/cluster-like features fairly quickly.
That said, the cap may work to keep things discrete slightly
longer. So in summary, there still appears to be a severe weather
threat with storms that form along the cold front, with damaging
winds, large hail, locally heavy rain, and perhaps a tornado or
two all possible. However, also still plenty of questions
regarding storm timing and coverage...more than typical this close
to an event.

Following the front, expect a cooler and overall nice day on
Saturday, though northwest winds could be on the breezier side to
start. Expect afternoon temperatures to top out in the upper 70s
to lower 80s, with dewpoints in the 50s providing fairly
comfortable humidity levels.

This nice weather will be short-lived, however, as southerly flow
returns Sunday, bringing warm, moist air back to the area. A
fairly potent shortwave will then eject east-northeastward out of
the Rockies and largely remain north of the forecast area.
However, a surface warm front moving northeastward through the
forecast area and a cold front approaching from the west will
provide plenty of forcing for more showers and storms. Compared to
what we're seeing today, shear looks more favorable for organized
severe weather. That said, we once again may be dealing with
morning convection and clouds, so overall forecast confidence is
on the lower side.

Zonal to west-southwesterly upper level flow will persist through
the remainder of the forecast period, with various shortwaves
sliding near or through the forecast area and providing off and on
shower and storm chances. Confidence in exact timing and strength
of any given wave isn't particularly high, but seems as though
guidance is suggesting Wednesday night into Thursday would see the
highest precip chances. Otherwise, high temperatures look to
remain in the lower 90s through Tuesday, before we see more 80s
start to creep in Wednesday through the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Aug 20 2021

Strong cold front crossing the area has gusty southerly winds of
up to 20 knots ahead of the front. Strong thunderstorms are
possible at KLNK and KOMA through 02Z Saturday. Hail and damaging
wind gusts are possible.

Behind the front, northwesterly winds will be gusty for an hour or
two before relaxing later tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Nicolaisen
Hazardous weather outlook, Aug 20, 2:52 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
252 PM CDT Fri Aug 20 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
252 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe storms remain possible across much of the area through this
evening, with the greatest threat exiting around 10 PM. Storms
will be capable of producing damaging winds, large hail and
pockets of very heavy rain. There is also a small chance for a
tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms could develop after midnight Saturday night
and continue into Sunday morning. More storms may develop in the
afternoon and evening. Some strong to severe storms are possible.
Large hail and damaging winds would be the main hazards for Sunday
afternoon and evening.

There will continue to be at least some chance for thunderstorms
off and on into next week, especially in the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for parts of the area this
afternoon and evening.

In the hours before

Local storm report, Aug 20, 6:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     1 WNW FAIRBURY          40.15N 97.20W
08/20/2021  M50 MPH          JEFFERSON          NE   EMERGENCY MNGR

            50 MPH MEASURED BY EMERGENCY MANAGER.

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:41 PM CDTTornado WarningOAXJefferson34 min
Aug 20, 6:27 PM CDTSpecial Weather StatementOAXGage33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.